Lessons Learned

Recothrom: Error-prone packaging

Case report: A patient with hemophilia was receiving both intravenous coagulation factors for his hemophilia and topical human recombinant thrombin (Recothrom) to treat surgical wound oozing. The nurse took both coagulation factor and Recothrom into the patient’s room. After being interrupted by other urgent care needs, the nurse picked up the Recothrom and administered it intravenously. The patient coded but was successfully resuscitated since the nurse quickly recognized and openly acknowledged his error, enabling the code team to provide appropriate timely treatment.

Thrombin, a component in the coagulation cascade, can be used for topical hemostasis or to treat pseudoaneurysms by direct injection. It has long been known that inadvertent intravenous injection can be rapidly fatal (e.g., rabbits died within 30 seconds of injection).(Wesley & Wesley, 1990) Wesley & Wesley recommended coloring the solution with methylene blue to reduce the risk of error. In 2008, the Institute for Safe Medication Practices (ISMP) issued an alert highlighting the danger of giving topical thrombin intravascularly.(ISMP, 2008)

Most thrombin formulations currently available avoid including a Luer syringe in the reconstitution kit to minimize the risk of mistaking the final product for an IV-safe medication. Recothrom, a recombinant human thrombin preparation, does not. Instead, it includes a label in the kit that is to be affixed to the Luer-tip syringe prior to drawing up the final product. The combination of an easily-forgotten extra step (attaching the label) and an error-prone connector increases the risk of administration error.

A search of the CHPSO database found other errors associated with thrombin and IV syringes. For example:

  • During surgery, after a personnel change an unlabeled syringe of Recothrom was confused with lidocaine and infiltrated into the wound.
  • During surgery, an unlabeled medicine cup of thrombin was mixed with local anesthetic and injected into the wound.
  • During surgery, steroid injection and Recothrom were drawn up in syringes and passed to the surgeon mixed together. The error was noticed prior to injecting the medications.
  • During surgery, “heparin” on the table was actually thrombin. The error was discovered prior to use.
  • A nurse reconstituted Recothrom thinking it was Factor VIII and was about to give it. Fortunately, the pharmacy tech at that same time was delivering the syringe of Factor VIII to the nurse. It turns out the Recothrom was for control of a bleeding IV site.
  • A medication cart in the cardiothoracic operating room was supplied with thrombin (Recothrom) instead of antithrombin III, due to the similarity of the names. The error was discovered when the anesthesiologist was preparing the patient for cardiopulmonary bypass and pulled what she thought was antithrombin III out of the cart.
  • A radiologist asked a nurse to pick up human thrombin (Recothrom) from the pharmacy. The nurse returned with a syringe of antithrombin III, which was injected into a pseudoaneurysm. After no response to the injection, the error was identified and the patient successfully treated with a syringe of Recothrom. Investigation showed multiple episodes of confusion between “human thrombin” and “human antithrombin” (nurse, pharmacist, and radiologist) as one cause of the error.

Since Recothrom is the only available human recombinant thrombin, it may be necessary to continue its use in many settings, as the other available forms of thrombin (bovine, human-pooled plasma) have their own drawbacks.(Lomax, 2009) The warnings from the ISMP alert are still relevant, along with a continuing scrutiny of surgical use, as that is a particularly common site for topical thrombin use along with a common source of reported events. The following is a summary of the ISMP warnings:

  • Whenever possible, have the pharmacy dispense the reconstituted drug with appropriate labels, including doses used in the operating room.
  • Never leave thrombin at the patient’s bedside as it can later be confused as a parenteral product.
  • Apply warning labels to the product.
  • Communicate the presence of topical thrombin when placing on the sterile field and try to delay placing it there until all parenteral products have been administered.
  • Consider using spray kits for topical thrombin.
  • Differentiate parenteral and topical products, such as using the topical thrombin in powder form or adding it to an absorbable gelatin sponge.

Additional recommendations from CHPSO:

  • Avoid placing topical products in Luer-tip syringes. For example, unless the order was for use in a pseudoaneurysm, the pharmacy could transfer the Recothrom from the kit’s Luer-tip syringe into an oral-tip syringe.
  • Always label medications and solutions in the operating room, both on and off the sterile field. Note that this is already a Joint Commission standard.
  • The terms “human thrombin” and “human antithrombin” are readily confused. Take measures to strongly differentiate the two, such as tall-man labeling (ANTIthrombin).

References

ISMP. (2008, March). Danger of giving topical thrombin intravascularly. Retrieved from ISMP: http://www.ismp.org/newsletters/nursing/articles/2008_03-1.asp

Lomax, C. (2009). Safety of topical thrombins: the ongoing debate. Patient Saf Surg, 21.

Wesley, J. R., & Wesley, R. E. (1990). A study of the lethal effects of intravenous injection of thrombin in rabbits. Ann Opththalmol, 457-9.

Commands